Alert archive / Alabama / Tornado Warnings in 2003
Tornado Warning 30, NWS Huntsville, AL
NWS Huntsville, AL issued this tornado warning at May 6, 2003, 11:16 AM CDT for Cullman County, Marshall County, Alabama. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 6, 2003, 11:16 AM CDT (16:16 UTC)
- Expired
- May 6, 2003, 11:45 AM CDT
- In force
- 29 min
- Issued by
- NWS Huntsville, AL
- Area
- Counties, with a storm outline in the text
Counties Cullman County, AL, Marshall County, AL
The radar
The Northeast Alabama radar (KHTX), 83 km from the middle of the area, began a volume at 16:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 6, 7:40 AM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 4.3 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1558 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 599 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 287 m²/s²
- 0-3 km storm-relative helicity
- 375 m²/s²
- Significant tornado parameter
- 3.3
- Supercell composite
- 12.2
The text
As transmitted, in the capitals the NWS used until 2016.
894 WFUS54 KHUN 061616 TORHUN ALC043-095-061645- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE HUNTSVILLE AL 1115 AM CDT TUE MAY 6 2003 THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A * TORNADO WARNING FOR... FAR EASTERN CULLMAN COUNTY IN NORTH CENTRAL ALABAMA SOUTHERN MARSHALL COUNTY IN NORTHEAST ALABAMA * UNTIL 1145 AM CDT * AT 1115 AM CDT...AMATEUR RADIO WEATHER SPOTTERS REPORTED A FUNNEL CLOUD OVER BROOKYLN...MOVING EAST AT 45 MPH. * LOCATIONS NEAR THE PATH OF THIS TORNADO INCLUDE...ALBERTVILLE... BAILEYTON...BROOKLAND...JOPPA...BOAZ...AND HIGH POINT. VEHICLES AND MOBILE HOMES SHOULD BE ABANDONED FOR MORE SUBSTANTIAL SHELTER. AS A LAST RESORT...TAKE COVER IN A DITCH OR LOW SPOT THAT IS NOT PRONE TO FLOOD. HIGHWAY OVERPASSES ARE NOT SAFE A TORNADO WATCH REMAINS IN EFFECT UNTIL 1 PM CDT. LAT...LON 3429 8674 3413 8657 3419 8612 3435 8611 $$ RB/JG
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at May 6, 11:05 AM CDT, 11 minutes earlier.
Area forecast discussion, May 6, 11:05 AM CDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1105 AM CDT TUE MAY 6 2003
A BUSY DAY IN THE OFFICE. WILL UPDATE ZONES SHORTLY TO REFLECT
LATEST CONDITIONS...AND REMOVE MORNING WORDING. VISIBLE SATELLITE
LOOP AND RADAR TRENDS CONFIRM MESOSCALE DISCO 263 MENTIONING MORE
T-STORMS WILL DEVELOP AND AFFECT MUCH OF NORTHERN ALABAMA.
MORE FLASH FLOODING IS THE BIG WORRY BESIDES SEVERE STORMS. FOR THE
RECORD...A BIT MORE THAN 4 INCHES OF RAIN HAS FALLEN AT OUR LOCATION
OVER WESTERN SECTORS OF HUNTSVILLE...WITH STORM TOTAL PER HYTOP
RADAR RANGING FROM AROUND 1.5 TO OVER 5 INCHES. HOT OFF OF THE PRESS
SATELLITE ESTIMATES SINCE 1215Z SHOWS LIMESTONE AND JACKSON IN THE
1.8 TO 2.3 INCH RANGE...WHICH IS A GOOD AREA GUESS.
.HUN...TORNADO WATCH FOR ALL OF NORTH ALABAMA UNTIL 1 PM TODAY.
FLOOD WATCH FOR ALL OF NORTHERN ALABAMA THROUGH TONIGHT.
BOYDHazardous weather outlook, May 6, 8:44 AM CDT, 2 hours 32 minutes before
ALZ001>010-016-061800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 844 AM CDT TUE MAY 6 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA. .DAY ONE...(TODAY AND TONIGHT)... STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE MOVING EAST ACROSS PARTS OF CENTRAL MISSISSIPPI AND ALABAMA TODAY. TORNADOES...HAIL... STRONG WINDS TO 60 MPH...FREQUENT LIGHTNING...AND HEAVY RAINFALL WILL BE POSSIBLE WITH THESE STORMS. WARM AND VERY UNSTABLE AIR WILL REMAIN IN PLACE ACROSS THE TENNESSEE VALLEY AND ALLOW FOR THUNDERSTORMS TO DEVELOP. .DAYS TWO THROUGH SEVEN...(WEDNESDAY THROUGH MONDAY)... WARM AND VERY UNSTABLE AIR WILL REMAIN IN PLACE ACROSS THE TENNESSEE VALLEY THROUGH WEDNESDAY NIGHT. FLASH FLOODING COULD BECOME AN ADDITIONAL THREAT WEDNESDAY AS THUNDERSTORM COMPLEXES REPEATEDLY MOVE ACROSS THE AREA OVER THE NEXT SEVERAL DAYS. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS LIKELY THROUGH THIS AFTERNOON. ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE REQUIRED WEDNESDAY. BURKS
In the hours before
Local storm report, May 6, 8:00 AM CDT, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
800 AM CDT TUE MAY 06 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0657 AM MUSCLE SHOALS AIRPORT AL WIND DAMAGE
05/06/03 COLBERT SEVERAL TREES AND POWER
LINES BLOWN DOWN.
REPORTED BY EMERGENCY
MANAGEMENT.
0657 AM MUSCLE SHOALS AIRPORT AL WIND DAMAGE
05/06/03 COLBERT SHINGLES BLOWN OFF OF
SEVERAL HOMES. REPORTED
BY EMERGENCY MANAGEMENT.
0720 AM PETERSVILLE AL WIND DAMAGE
05/06/03 LAUDERDALE SEVERAL TREES AND POWER
LINES BLOWN DOWN.
REPORTED BY EMERGENCY
MANAGEMENT.
0723 AM 7NW ATHENS AL WIND DAMAGE
05/06/03 LIMESTONE POWER LINES BLOWN DOWN.
REPORTED BY EMERGENCY
MANAGEMENT.
0742 AM 3NW ATHENS AL 0.88 IN HAIL
05/06/03 LIMESTONE NICKEL HAIL. REPORTED BY
EMERGENCY MANAGEMENT.
0743 AM ATHENS AL 0.88 IN HAIL
05/06/03 LIMESTONE NICKEL HAIL AT EOC.
REPORTED BY EMERGENCY
MANAGEMENT.
0745 AM 5NW ATHENS AL WIND DAMAGE
05/06/03 LIMESTONE SEVERAL TREES DOWN AND
ROOF BLOWN OFF OF BARN AT
SHANGHI COMMUNITY.
REPORTED BY LOCAL LAW
ENFORCEMENT.
0755 AM 2N ATHENS AL WIND DAMAGE
05/06/03 LIMESTONE SEVERAL TREES TWISTED AND
DOWN. REPORTED BY
EMERGENCY MANAGEMENT.The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 3:30 AM CDT | Flash Flood Warning | HUN | Jackson | 2 hr |
| May 6, 4:16 AM CDT | Severe Thunderstorm Warning | HUN | DeKalb | 29 min |
| May 6, 4:39 AM CDT | Severe Thunderstorm Warning | HUN | Lauderdale | 36 min |
| May 6, 5:45 AM CDT | Severe Thunderstorm Warning | HUN | Colbert, Lauderdale | 45 min |
| May 6, 6:17 AM CDT | Tornado Warning | HUN | Colbert, Lauderdale | 43 min |
| May 6, 6:59 AM CDT | Tornado Warning | HUN | Colbert, Lauderdale, Lawrence, Limestone | 31 min |
| May 6, 7:28 AM CDT | Flash Flood Warning | HUN | Lauderdale | 92 min |
| May 6, 7:30 AM CDT | Tornado Warning | HUN | Limestone, Madison | 30 min |
| May 6, 7:43 AM CDT | Flash Flood Warning | HUN | Limestone, Madison | 107 min |
| May 6, 7:56 AM CDT | Tornado Warning | HUN | Limestone, Madison | 34 min |
| May 6, 8:17 AM CDT | Flash Flood Warning | HUN | Jackson | 4 hr |
| May 6, 8:24 AM CDT | Tornado Warning | HUN | Jackson, Madison | 36 min |
| May 6, 8:51 AM CDT | Flash Flood Warning | HUN | Lauderdale, Limestone, Madison | 3 hr |
| May 6, 8:52 AM CDT | Tornado Warning | HUN | Franklin, Lawrence | 23 min |
| May 6, 8:54 AM CDT | Severe Thunderstorm Warning | HUN | Marshall | 36 min |
| May 6, 8:58 AM CDT | Tornado Warning | HUN | Jackson | 47 min |
| May 6, 9:29 AM CDT | Tornado Warning | HUN | DeKalb | 31 min |
| May 6, 9:38 AM CDT | Flash Flood Warning | HUN | DeKalb | 2 hr |
| May 6, 9:54 AM CDT | Tornado Warning | HUN | DeKalb | 36 min |
| May 6, 10:02 AM CDT | Severe Thunderstorm Warning | HUN | Marshall | 18 min |
| May 6, 10:15 AM CDT | Flash Flood Warning | HUN | Marshall | 3 hr |
| May 6, 11:01 AM CDT | Severe Thunderstorm Warning | HUN | Cullman, Marshall | 29 min |
| May 6, 11:47 AM CDT | Tornado Warning | HUN | DeKalb | 28 min |
| May 6, 11:49 AM CDT | Flash Flood Warning | HUN | Colbert, DeKalb, Jackson, Lauderdale, Limestone, Madison | 6 hr |
| May 6, 1:08 PM CDT | Flash Flood Warning | HUN | Marshall | 5 hr |
Nearby
Tornado Warnings in Alabama, 2003Every tornado warning in 2003Tornadoes in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.